Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 49, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 7, 2005, 5:15 PM EDT for Wake County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2005, 5:15 PM EDT (21:15 UTC)
- Expired
- Jun 7, 2005, 6:07 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 17 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 072116
SVRRAH
NCC183-072215-
/O.NEW.KRAH.SV.W.0049.050607T2115Z-050607T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT TUE JUN 7 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM ROLESVILLE TO
CARY...MOVING SOUTHEAST AT 5 MPH. QUARTER SIZED HAS ALREADY BEEN
REPORTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
RALEIGH...APEX...
DOWNTOWN RALEIGH...
LAKE WHEELER...
KNIGHTDALE...
GARNER...WENDELL...
THESE ARE DANGEROUS STORMS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT TALK ON THE
TELEPHONE UNLESS IT IS AN EMERGENCY. STAY AWAY FROM RUNNING WATER IN
SINKS AND BATHTUBS. IF OUTDOORS SEEK SHELTER INDOORS IMMEDIATELY. IF
NO SHELTER IS AVAILABLE AN AUTOMOBILE CAN ALSO PROTECT YOU FROM
LIGHTNING.
LAT...LON 3580 7892 3583 7890 3599 7852 3597 7843
3592 7839 3588 7831 3583 7826 3579 7830
3570 7848 3557 7864 3553 7874
$$
042 follow-up statements
000
WWUS52 KRAH 072131
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT TUE JUN 7 2005
NCC183-072215-
/O.CON.KRAH.SV.W.0049.000000T0000Z-050607T2215Z/
WAKE NC-
531 PM EDT TUE JUN 7 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR WAKE
COUNTY...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
WENDELL TO CARY...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF
RALEIGH TO 9 MILES WEST OF RALEIGH...MOVING SOUTH AT 10 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... APEX...LAKE WHEELER...
GARNER AND AUBURN.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3580 7892 3583 7890 3599 7852 3597 7843
3592 7839 3588 7831 3583 7826 3579 7830
3570 7848 3557 7864 3553 7874
$$
04000
WWUS52 KRAH 072207
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT TUE JUN 7 2005
NCC183-072216-
/O.CAN.KRAH.SV.W.0049.000000T0000Z-050607T2215Z/
WAKE NC-
606 PM EDT TUE JUN 7 2005
...THE SEVERE THUNDERSTORM WARNING FOR WAKE COUNTY IS CANCELLED...
THESE SEVERE THUNDERSTORMS HAVE WEAKENED AND MOVED SOUTH. HOWEVER
DANGEROUS LIGHTNING WILL CONTINUE MAINLY FROM U.S. 70 SOUTH ACROSS
CENTRAL AND SOUTHERN WAKE COUNTY THROUGH ABOUT 630 PM.
LAT...LON 3580 7892 3583 7890 3599 7852 3597 7843
3592 7839 3588 7831 3583 7826 3579 7830
3570 7848 3557 7864 3553 7874
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:45 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 7, 2:45 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT TUE JUN 7 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... CONVECTION HAS DEVELOPED ALONG LEFTOVER BOUNDARIES FROM PRIOR CONVECTION AND ROUGHLY IN THE ZONE OF A SOUTHWEST TO NORTHEAST SYNOPTIC SURFACE BOUNDARY. AS OF THIS TIME CELLS ARE GENERALLY DEVELOPING AND DYING AFTER CREATING MORE CONVECTION ON THE THUNDERSTORM GUST FRONTS. ANY PERSISTENT CELL COULD BECOME A FLOOD THREAT. PERSISTENCE WILL LARGELY BE THE FORECAST TREND BUT WITH A MINOR COOLING TREND IN AFTERNOON HIGHS. GFS 850 MILLBAR WINDS MORE SOUTH THAN THE ETA/NAM AND THIS PULLS MORE MOISTURE INTO THE AIR COLUMN AND HELPS TO BUMP THE GFS FORECAST POPS INTO THE LIKELY RANGE WEDNESDAY AFTERNOON. THERE IS VERY LITTLE TO ACT AS A TRIGGER OTHER THAN AFTERNOON HEATING AND WILL KEEP POPS IN THE CHANCE RANGE. LOSS OF THE SYNOPTIC SURFACE BOUNDARY FOR WEDNESDAY ALSO A FACTOR. THURSDAY AND FRIDAY WILL SEE AFTERNOON CONVECTION WITH WEAK SOUTH FLOW AROUND THE OFFSHORE SURFACE HIGH. ALTHOUGH WINDS ARE WEAK... ENOUGH TIME WILL PASS TO ADVECT IN COOLER AIR FROM THE SOUTHEAST AND INITIATE A WEAK COOLING TREND IN HIGHS. HAZE AND INCREASED AFTERNOON CLOUD COVER WILL ALSO AID THE COOLING TREND. LOWS SHOULD NOT STRAY FAR FROM 70 DEGREES. && .LONG TERM (SATURDAY THROUGH TUESDAY)... A PERSISTENCE FORECAST WILL BE USED THIS PERIOD AS THE WESTERN ATLANTIC RIDGE WILL BE THE DOMINANT WEATHER FEATURE OVER THE REGION. THE RIDGE BUILDS SLIGHTLY TO THE WEST ON SATURDAY...WHICH WILL GIVE DIURNAL POPS SLIGHTLY HIGHER IN THE WEST THAN THE EAST AROUND THE PERIPHERY OF THE RIDGE. HIGH TEMPERATURES EACH DAY WILL BE 85 TO 90 WITH LOWS 65 TO 70. .AVIATION... NUMEROUS BOUNDARIES EXIST ACROSS THE AREA FROM YESTERDAYS CONVECTION AND FROM DIFFERENTIAL HEATING THIS MORNING. THESE WILL BE THE FOCUS OF CONVECTIVE DEVELOPMENT THIS AFTERNOON. COVERAGE SHOULD BE ENOUGH TO WARRANT VCTS AT ALL SITES. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...FOG AND LOW CLOUDS WILL DEVELOP IN THE EAST BETWEEN 06Z AND 09Z...WITH IFR VIS AND LIFR CIGS AT RDU/FAY/RWI. THIS SHOULD BE SLOW TO LIFT IN THE MORNING...BETWEEN 14Z AND 16Z. GSO AND INT SHOULD AGAIN HAVE MVFR FOG FOR A FEW HOURS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && LONG TERM...DGS AVIATION...DGS
Hazardous weather outlook, Jun 7, 6:15 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 615 AM EDT TUE JUN 7 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-081030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 615 AM EDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TODAY ACROSS THE AREA. ISOLATED FLOODING FROM HEAVY RAINFALL IS POSSIBLE FROM NEARLY STATIONARY OR SLOW MOVING STORMS. FREQUENT LIGHTNING WILL ALSO BE A THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WARM AND MOIST AIRMASS WILL BE IN PLACE THROUGH THE PERIOD. LOCALIZED FLOODING WILL BE POSSIBLE ACROSS THE AREA...ESPECIALLY ACROSS WESTERN AREAS OF THE STATE AS THE WARM AND MOIST AIR LIFTS ALONG THE HIGHER TERRAIN. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. BL
In the hours before
Special weather statement, Jun 7, 2:55 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 255 PM EDT TUE JUN 7 2005 NCZ010-011-072000- HALIFAX-WARREN- 255 PM EDT TUE JUN 7 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES THROUGH 400 PM EDT... AT 255 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MACON...OR ABOUT 6 MILES NORTHEAST OF WARRENTON...MOVING EAST AT 15 MPH. THESE STORMS WILL PRODUCE HEAVY RAIN AND DANGEROUS LIGHTNING ALONG HIGHWAY 158 BETWEEN NORLINA AND ROANOKE RAPIDS. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...VAUGHAN... LITTLETON...AND...GROVE HILL...AIRLIE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. JO
Local storm report, Jun 7, 3:49 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
349 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 1 N DURHAM 36.00N 78.88W
06/07/2005 0.75 INCH DURHAM NC LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED AT THE DURHAM CORRECTIONAL
CENTER.
&&
MWSLocal storm report, Jun 7, 4:12 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG MACON 36.44N 78.08W
06/07/2005 WARREN NC LAW ENFORCEMENT
TREE LIMBS DOWN COVERING US HIGHWAY 158.
&&
MWSLocal storm report, Jun 7, 4:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG FRANKLINTON 36.10N 78.46W
06/07/2005 FRANKLIN NC LAW ENFORCEMENT
TREES DOWN NEAR US HIGHWAY 1.
&&
MWSSpecial weather statement, Jun 7, 4:36 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 436 PM EDT TUE JUN 7 2005 NCZ041-072130- WAKE- 436 PM EDT TUE JUN 7 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 530 PM EDT... AT 436 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER FALLS...BAYLEAF...WAKE FOREST AND NEAR THE RALEIGH DURHAM INTERNATIONAL AIRPORT. THESE STORMS WILL MOVE SLOWLY SOUTH INTO RALEIGH OVER THE NEXT HOUR. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. VERY HEAVY RAINFALL WILL REDUCE VISIBILITY FOR MOTORISTS. MOTORISTS SHOULD REDUCE SPEEDS IN AREAS OF HEAVY RAIN TO AVOID HYDROPLANING. THESE THUNDERSTORMS ARE ALSO PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. JO
Local storm report, Jun 7, 4:52 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 E MOUNT GILEAD 35.22N 79.97W
06/07/2005 MONTGOMERY NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR NC 731.
0405 PM TSTM WND DMG 8 ESE WINSTON-SALEM 36.06N 80.13W
06/07/2005 FORSYTH NC BROADCAST MEDIA
TREES DOWN AND AN OUTBUILDING DAMAGED.
&&
MWSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 2:59 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 16 min |
| Jun 7, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 31 min |
| Jun 7, 3:37 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 23 min |
| Jun 7, 3:50 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 40 min |
| Jun 7, 4:01 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 44 min |
| Jun 7, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 47 min |
| Jun 7, 4:23 PM EDT | Flash Flood Warning | RAH | Durham | 2 hr |
| Jun 7, 4:39 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 36 min |
| Jun 7, 4:52 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 23 min |
| Jun 7, 4:57 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 33 min |
| Jun 7, 5:09 PM EDT | Flash Flood Warning | RAH | Alamance | 96 min |
| Jun 7, 5:15 PM EDT | Flash Flood Warning | RAH | Wake | 2 hr |
| Jun 7, 5:16 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 29 min |
| Jun 7, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 42 min |
| Jun 7, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 15 min |
| Jun 7, 7:59 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.